Nebraska, 2014Flooding in Nebraska, October 1 to 3, 2014
October 1 to 3, 2014 · NWS OAX · 7 events in 6 counties and zones
Heavy rainfall from repeated thunderstorms in late September caused a number of rivers in eastern Nebraska and western Iowa to go into flood. Much of the flooding was minor, but flooding along the Salt Creek and associated tributaries was more significant and in some locations exceeded 100 and 200 year return intervals.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- $260,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall from repeated thunderstorms in late September caused a number of rivers in eastern Nebraska and western Iowa to go into flood. Much of the flooding was minor, but flooding along the Salt Creek and associated tributaries was more significant and in some locations exceeded 100 and 200 year return intervals.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 30, 11:16 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 30, 11:16 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1216 AM CDT WED OCT 1 2014
.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 315 PM CDT TUE SEP 30 2014
GIVEN LATEST TRENDS OF SD SFC LOW...SVR THREAT OVER THE NRN CWA FOR
THIS AFTN/EVENING LOOKING LESS LIKELY THAT PREVIOUSLY THOUGHT. AT
PRESENT SFC LOW WAS CENTERED OVER WRN SD WITH MOISTURE FEED RUNNING
UP THE MO VLY REGION INTO THE SYSTEM. THE RAP HAS BEEN CONSISTENT THE
LAST SEVERAL RUNS TAKING THE POTENT UPPER LVL VORT MAX/SFC
REFLECTION TRIPLE POINT IN A MORE NORTHERLY TRACK.
HOWEVER...CANNOT TOTALLY DISCOUNT SOME TSTM ACTIVITY DEVELOPING
LATER ON...THUS WILL HAVE TO AT LEAST MAINTAIN SMALL POPS DURING
THE OVERNIGHT HOURS.
MOVING ON...NEXT SEVERAL DAYS PCPN CHANCES WILL REVOLVE AROUND NEXT
COLD FRONT DROPPING INTO THE CNTRL PLAINS. BOTH NAM/GFS IN GENERAL
AGREEMENT SFC BNDRY WILL STRETCH FROM THE UPPER MIDWEST ERN CO...AND
SHOULD BE STAGNANT THRU THE DAY DUE TO PARALLEL FLOW ALOFT. BY WED
NIGHT THOUGH...A SHORTWAVE TROF EXITING THE CNTRL ROCKIES WILL ACT
TO HELP DISPLACE THE SFC FRONT EWD...AND IS PROGGED TO EXTEND FROM
THE WRN GREAT LAKES REGION TO ERN OK BY THUR AFTN. AT THIS POINT
FEEL THE ARW/NMM BEST REFLECTS ANTICIPATED PROGRESSION OF PCPN
ACTIVITY DURING THIS TIME...THUS HAVE GEARED POPS ACCORDINGLY.
AS FOR SVR POTENTIAL WED AFTN...STOUT INSTABILITY WILL BE ON HAND.
HOWEVER...BOTH NAM/GFS SEEM TO FAVOR SVR TSTM DEVELOPMENT MAINLY
SOUTH OF THE CWA WHERE EFFECTIVE SHEAR WILL BE MOST PREVALENT.
NEVERTHELESS...THERE IS STILL AT LEAST A SMALL CHANCE AREAS SOUTH OF
I-80 COULD SEE STRONG/NEAR SVR STORMS.
IN REGARDS TO RAINFALL...GIVEN SLOW NATURE OF PASSING BNDRY
COUPLED WITH PROLONGED VERTICAL ASCENT...IT IS QUITE PROBABLE A
FEW LOCATION ALONG AND SOUTH OF I-80 WILL EXPERIENCE HEFTY
RAINFALL AMOUNTS BY EVENTS END THURSDAY AFTN.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 315 PM CDT TUE SEP 30 2014
NO SIGNIFICANT CHANGES NEEDED IN THE EXTENDED PDS AS BOTH GFS/ECM
MAINTAIN DRY CONDITIONS THRU THE WEEKEND AND INTO EARLY NEXT WEEK.
WITH UPSTREAM RIDGE AMPLIFYING OVER THE WRN CONUS...EXPECT
INCREASING THKNS TO BUILD IN FROM THE WEST THUS ALLOWING FOR A
RATHER NICE FALL TYPE CONDITIONS NEXT WEEKEND AND INTO EARLY NEXT
WEEK.
&&
.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1213 AM CDT WED OCT 1 2014
IFR CONDITIONS PREVAIL AT KOFK...BUT BACK TO VFR BY 17Z. TSRA WILL
AFFECT KOMA/KLNK THROUGH ABOUT 09Z...THEN SHOWERS AT KOMA TIL
ABOUT 14-15Z. THEN MVFR/IFR CONDITIONS AT KLNK/KOMA...BACK TO VFR
BY 17Z...AND COULD SEE ADDITIONAL THUNDERSTORM DEVELOPMENT AT
KLNK/KOMA BY 22Z-02Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 6 AM CDT EARLY THIS MORNING FOR
NEZ066>068-078-088>093.
IA...NONE.
&&
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DEWALDHazardous weather outlook, Sep 30, 8:21 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
921 PM CDT TUE SEP 30 2014
NEZ011-012-016>018-030-031-011630-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
921 PM CDT TUE SEP 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THERE IS A CHANCE OF ISOLATED THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY BUT SEVERE STORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR WEDNESDAY.
IAZ043-055-056-069-079-080-090-091-NEZ015-032>034-042>045-050>053-
065-011630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
921 PM CDT TUE SEP 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH
SOUTHEAST NEBRASKA AND WESTERN IOWA TONIGHT AND EARLY WEDNESDAY
MORNING. WIDESPREAD SEVERE STORMS ARE NOT REALLY EXPECTED...ALTHOUGH
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN SOME AREAS.
ADDITIONAL THUNDERSTORMS ARE FORECAST WEDNESDAY AFTERNOON AND
EVENING AS A COLD FRONT PUSHES INTO THE REGION. SOME OF THOSE
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80.
LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THERE IS A CHANCE OF ISOLATED THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY BUT SEVERE STORMS ARE NOT EXPECTED DURING THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT MAY BE NEEDED
WEDNESDAY AFTERNOON AND EVENING IF STRONGER STORMS DEVELOP.
NEZ066>068-078-088>093-011630-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
921 PM CDT TUE SEP 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH SOUTHEAST
NEBRASKA TONIGHT AND EARLY WEDNESDAY MORNING. WIDESPREAD SEVERE
STORMS ARE NOT REALLY EXPECTED...ALTHOUGH HEAVY RAINFALL WILL BE
POSSIBLE IN MANY AREAS WITH MINOR FLOODING POSSIBLE. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH 6 AM.
ADDITIONAL THUNDERSTORMS ARE FORECAST WEDNESDAY AFTERNOON AND
EVENING AS A COLD FRONT PUSHES INTO THE REGION. SOME OF THOSE
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80.
LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF ISOLATED THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY BUT SEVERE STORMS ARE NOT EXPECTED DURING THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT MAY BE NEEDED
WEDNESDAY AFTERNOON AND EVENING IF STRONGER STORMS DEVELOP.
DEWALD
In the hours before
Local storm report, Sep 30, 9:14 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1014 PM CDT TUE SEP 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM HEAVY RAIN WILBER 40.48N 96.96W
09/30/2014 M3.79 INCH SALINE NE EMERGENCY MNGR
1011 PM HEAVY RAIN 5 SW WILBER 40.43N 97.03W
09/30/2014 M4.10 INCH SALINE NE EMERGENCY MNGR
1011 PM HEAVY RAIN 3 NE WESTERN 40.42N 97.16W
09/30/2014 M4.62 INCH SALINE NE EMERGENCY MNGR
1011 PM HEAVY RAIN SWANTON 40.38N 97.08W
09/30/2014 M3.68 INCH SALINE NE EMERGENCY MNGR
1011 PM HEAVY RAIN BEATRICE 40.27N 96.75W
09/30/2014 M2.42 INCH GAGE NE AWOS
1011 PM HEAVY RAIN DENTON 40.74N 96.84W
09/30/2014 M2.50 INCH LANCASTER NE PUBLIC
&&
VDEWALDLocal storm report, Sep 30, 9:38 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1038 PM CDT TUE SEP 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM HEAVY RAIN S LINCOLN 40.82N 96.69W
09/30/2014 M3.30 INCH LANCASTER NE PUBLIC
SOUTH LINCOLN.
1011 PM HEAVY RAIN DENTON 40.74N 96.84W
09/30/2014 M3.00 INCH LANCASTER NE PUBLIC
&&
VDEWALDLocal storm report, Sep 30, 10:30 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1130 PM CDT TUE SEP 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM HEAVY RAIN LINCOLN 40.82N 96.69W
09/30/2014 M3.90 INCH LANCASTER NE PUBLIC
AT 70TH AND A.
&&
VDEWALDLocal storm report, Sep 30, 10:40 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1140 PM CDT TUE SEP 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HEAVY RAIN LINCOLN 40.82N 96.69W
09/30/2014 M4.25 INCH LANCASTER NE PUBLIC
AT 40TH AND OLD CHENEY.
&&
VDEWALDLocal storm report, Sep 30, 11:10 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1210 AM CDT WED OCT 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM HEAVY RAIN WAVERLY 40.91N 96.53W
10/01/2014 M2.50 INCH LANCASTER NE CO-OP OBSERVER
&&
DFOBERTLocal storm report, Sep 30, 11:19 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1219 AM CDT WED OCT 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM HEAVY RAIN LINCOLN 40.82N 96.69W
10/01/2014 M3.90 INCH LANCASTER NE CO-OP OBSERVER
WASTEWATER PLANT
&&
DFOBERTFlood, Lancaster
- When
- October 1, 1:10 AM CST to 6:08 PM CST
- Where
- Lancaster County, 8.03 mi NE of Waverly to 1.08 mi NE of Waverly
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $200,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.015, -96.431
Heavy rainfall at the end of September caused the Salt Creek and many of it's tributaries to go into flood. The flooding included the main stem of the Salt Creek, Little Salt Creek, and Stevens Creek. The creek is a fast response creek and rose above flood stage early in the morning on the 1st, crested in most locations during the early morning hours and fell below flood stage by afternoon or early evening. Most of the flooding along the system was minor, but the flooding along the main stem of the Salt Creek at Greenwood reached major stage. The flooding along the system was at a return interval of 100 years, and in some spots it was a 200 year flood. Numerous roads were closed due to flooding.
Flood, Saline
- When
- October 1, 3:16 AM CST to 2:22 PM CST
- Where
- Saline County, 3.01 mi NNW of Crete to 3.65 mi NNE of Shestak
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.672, -96.964
Heavy rainfall at the end of September caused the Big Blue River to go into flood. The river rose above flood stage in the early morning on the 1st, crested that morning, and fell below flood stage in the afternoon. The river flooding was minor and mainly confined to low-lying areas along the river.
Flood, Saline
- When
- October 1, 4:34 AM CST to October 2, 8:15 AM CST
- Where
- Saline County, 2.13 mi SW of Shestak to 1.37 mi WSW of Shestak
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.510, -97.001
Heavy rainfall at the end of September caused the Turkey Creek to go into flood. The river rose above flood stage in the early morning on the 1st, crested in the early afternoon on the 1st, and fell below flood stage in the morning of the 2nd. The river flooding was minor and mainly confined to low-lying areas along the river.
Flood, Saunders
- When
- October 1, 9:21 AM CST to October 2, 9:42 PM CST
- Where
- Saunders County, 40.42 mi NE of Crete Arpt to 41.32 mi NE of Crete Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.097, -96.473
Heavy rainfall at the end of September caused the Wahoo Creek to go into flood. The creek rose above flood stage in the early morning on the 1st, crested in the early afternoon on the 1st, and fell below flood stage that evening. The river flooding was minor and mainly confined to low-lying areas along the river.
Flood, Nemaha
- When
- October 1, 2:18 PM CST to October 3, 2:45 PM CST
- Where
- Nemaha County, 14.64 mi SE of Paul to 13.62 mi SE of Paul
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.439, -95.661
Heavy rainfall at the end of September caused the Missouri River to go into flood. The river rose above flood stage in the afternoon on the 1st, crested on the evening of the 2nd, and fell below flood stage on the evening of the 3rd. The river flooding was minor and mainly confined to low-lying areas along the river.
Flood, Otoe
- When
- October 1, 6:15 PM CST to 7:15 PM CST
- Where
- Otoe County, 4.12 mi NNW of Nebraska City Arpt to 4.47 mi NNE of Nebraska City Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.727, -95.894
Heavy rainfall at the end of September caused the Missouri River to go into flood. The river rose above flood stage in the afternoon on the 1st, crested and fell below flood stage that evening. The river flooding was minor and mainly confined to low-lying areas along the river.
Flood, Richardson
- When
- October 1, 7:46 PM CST to October 3, 10:51 PM CST
- Where
- Richardson County, 4.63 mi NNE of Rulo to 4.5 mi SE of Rulo
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.115, -95.408
Heavy rainfall at the end of September caused the Missouri River to go into flood. The river rose above flood stage in the afternoon on the 1st, crested on the afternoon of the 2nd, and fell below flood stage on the evening of the 3rd. The river flooding was minor and mainly confined to low-lying areas along the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, October 1, 2014$22 million · 1.25 in hail · 18 events
- Lightning Strike in Illinois, October 1, 2014$1.0 million · 1 event
- Drought in Texas, October 1 to 31, 2014$73,000 · 25 events
- Flooding in Iowa, October 1 to 2, 2014$70,000 · 5 events
- Flash Flooding and Hail in Missouri, October 1 to 2, 2014$23,000 · 1.75 in hail · 25 events
- Drought in Oklahoma, October 1 to 31, 201442 events
- Hail and Damaging Winds in Kansas, October 1 to 2, 20141.75 in hail · 26 events
- Flood and Heavy Rain in Iowa, October 1 to 2, 2014$10,000 · 25 events
- Drought in New Mexico, October 1 to 31, 201420 events
- Flash Flood and Hail in Kansas, October 1 to 2, 20142 in hail · 20 events
- Flash Flooding and Hail in Missouri, October 1 to 2, 20142 in hail · 18 events
- Drought in Texas, October 1 to 31, 201416 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544547, 544544, 544545, 544546, 544542, 544541, 544543.